Colorado, 2019

Hail in Colorado, June 14, 2019

June 14, 2019 · NWS PUB · 1 event in 1 county or zone

At 151 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch for Baca, Bent, Prowers, and Kiowa Counties until 900 PM MDT. At 450 PM MDT a Severe Thunderstorm Warning was issued for portions of Baca and Prowers County as a large hail producing storm chugged towards the Kansas state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

At 151 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch for Baca, Bent, Prowers, and Kiowa Counties until 900 PM MDT. At 450 PM MDT a Severe Thunderstorm Warning was issued for portions of Baca and Prowers County as a large hail producing storm chugged towards the Kansas state line. Golf ball sized hail was reported near Two Buttes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 14, 2:05 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MDT Fri Jun 14 2019

...Warm with possible severe storms across the Plains...

Currently...

A broken line of showers and thunderstorms were occurring over the
plains extending from vicinity of Limon down to Pueblo. Other
isolated storms were noted over the remainder of the plains.
Activity over the mountains was decreasing. Temp behind the line of
storms were in the 70s while east of the line temps were in the 90s.
Storms were producing gusty winds as they were moving through.

This afternoon through tonight...

Severe thunderstorm watch was issued earlier this afternoon for
mainly the far eastern counties. Given large T/Td spreads, so-so
moisture and forcing, should see a few storms producing damaging
winds and some large hail. Based on latest guidance, anticipate the
severe storms should clear the region by AOA 7-ish. expect to see
some lingering showers and isold thunderstorms  over the northern 1/2 of
the CWA through the evening hours with the precip ending later in
the evening.

The shortwave crossing the area will bring a weak boundary across
the region tonight and this should moisten up the low levels of the
atmosphere tonight. This in turn will set the stage for tomorrows
round of active weather as tomorrow we will see quite a bit more
instability over the region as compared to today.

Min temps tonight will be seasonable with 50s most of the plans and
40s valleys.

Given the warmth of today, quite a bit of snowmelt will occur
through the remainder of the afternoon and expect to see some rises
in area stream tonight. Temps will not go below freezing tonight so
this will continue for rapid snowmelt in the mtns.

Tomorrow...

Two concerns this day, heavy rain and strong storms. Models for last
several days have been pinging this day as a heavy rain event, and
latest guidance is no different. Although precip bullseyes vary a
bit from model to model and run to run, they have beens consistently
showing heavy rains developing in and around the S mtns/I-25
corridor region and then moving east in later in the afternoon, and
into the evening. Based on this, have issued a Flash Flood Watch for
the burn scars in the southern mountains. Note that if antecedent
conditions were more moist across the S mtns and Plains, I would
have issued a Flash Flood Watch for all of the Plains and all of the
S mtns. I expect many areas will see at least 0.25 inches of rain
tomorrow with some areas receiving over an inch with the stronger
storms.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MDT Fri Jun 14 2019

Saturday Night:

Showers and thunderstorms will continue over the mountains and will
spread over the plains during the beginning of the long term
forecast period (6PM MDT Saturday). There is a continuing flash
flood risk over the Spring, Junkins, and Hayden Pass burn scars. One
notable concern is the a precipitation maxima resolved by most of
the models over the Spring Burn Scar. There are some discrepancies
of what will occur during the rest of the evening and overnight
hours, but the NAM, GFS, and the Canadian are resolving showers and
thunderstorms continuing throughout the overnight hours and into the
morning hours, whereas the ECMWF is resolving the atmosphere
stabilizing and therefore precipitation dissipating. There is higher
confidence with precipitation continuing.

The low temperatures overnight will be right around average, with
the plains ranging from the upper 40s to low 50s, the mountain
valleys will be in the low 49s, and the mountains will be in the 20s
to 30s.

Sunday:

There will be a meso-vortex located over the southeastern Plains
being resolved by the GFS and the NAM tomorrow, which will aid in
thunderstorm initiation during the afternoon hours. The forecast
soundings illustrate a fairly stable atmosphere, though, so if
thunderstorms do initiate, they will be below severe criteria. The
main concern will be a flash flooding risk over the burn scars,
since mountain top instability will exist. High temperatures will be
below average for this time of year, in response to the colder air
mass and cloud cover from the showers, thunderstorms, and cloud
cover.

Monday:

Surface southeasterly flow will advect Gulf of Mexico moisture
towards the eastern Plains of Colorado, and an upper level low
pressure system located over the desert southwest will eject a
shortwave trough over the mountains. The combination of the two
previously mentioned variables will spark another day of afternoon
thunderstorms over the mountains. Those thunderstorms will propagate
over the I-25 corridor where around 1000 J/kg of CAPE and a curved
hodograph with roughly 40 kts of bulk shear exist, so severe storms
are possible on Monday. Over the eastern Plains, similar CAPE values
are anticipated, but a less favorable hodograph is resolved, meaning
that the main severe threat is anticipated to be over the I-25
corridor.

Tuesday:

Tuesday afternoon appears to a down day in terms of weather. There
will be afternoon showers and thunderstorms across the region, once
again, but there is only around 400-600 J/kg of CAPE, so
thunderstorms are not anticipated to be severe. The mountain top
instability is also lacking, so beneficial rain is anticipated, not
flash flooding type rain rates.

Wednesday through Friday:

Upper level ridging and low level southeasterly flow is forecast to
develop over the region, which will turn our daily mountain
thunderstorm risk in to an isolated thunderstorm risk over the
eastern plains, wherever a dry line forms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MDT Fri Jun 14 2019

VFR likely at COS, PUB and ALS through tomorrow midday. By tomorrow
afternoon anticipate we will see quite of bit of thunderstorm
activity and these storms will have the potential to produce heavy
rain and some hail, along with strong winds. The best chance will be
at COS and PUB tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for COZ065>068-070-071.

Flash Flood Watch from Saturday afternoon through Saturday
evening for COZ072-074-077>079-087.

&&

SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...HODANISH
Hazardous weather outlook, Jun 14, 10:07 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Jun 14 2019

COZ058>089-093>099-151715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Jun 14 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected to develop
across the higher terrain late this morning and early afternoon.
Storms will move east into a more unstable environment across the
southeast Plains, where one or two severe storms will be possible
this afternoon through the early evening. The best chances of
storms producing large hail up to the size of golfballs and
damaging wind gusts to 70 mph will be north and east of a line
from Monument to La Junta to Kim. The greatest threat for the most
intense storms will be along the Colorado and Kansas border.

Other storm risks across the rest of the area will be lightning
and gusty outflow winds up to 50 mph, with small hail possible
with the stronger storms.

Warm temperatures across the area will continue to accelerate
melting of the abundant high country snow pack. This will keep fast
and high flows in area creeks, streams and rivers. Accelerated snow
melt will also lead to the potential for flooding, especially in the
southwest mountains, portions of the San Luis Valley, and along the
Upper Arkansas River Valley, generally west of the Pueblo
Reservoir.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected across the area
from Saturday into Tuesday, with the greatest chance for storms
over the eastern mountains. Severe storms, with hail up to half
dollar size and wind gusts around 70 mph will be possible on the
plains east of I-25 Saturday, with the greatest risk near the
Kansas border. Lightning, small hail and gusty outflow winds will
be possible with any thunderstorm through the weekend and into
early next week. Heavy rainfall and flash flooding will also be
possible each day across the entire region, with the greatest risk
across the eastern mountain burn scars.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be
likely by early afternoon across all of the region due to the
severe weather threat over the plains and flooding threat over the
high country.

34/34

In the hours before

Special weather statement, Jun 14, 2:25 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
325 PM MDT Fri Jun 14 2019

COZ093-142215-
La Junta Vicinity/Otero County CO-
325 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
415 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Timpas, or 27 miles west of La Junta, moving northeast
at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3773 10405 3795 10405 3807 10378 3783 10364
TIME...MOT...LOC 2125Z 242DEG 20KT 3786 10403

MOORE
Special weather statement, Jun 14, 2:42 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Fri Jun 14 2019

COZ099-142230-
Springfield Vicinity/Baca County CO-
342 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 430 PM
MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 13 miles southwest of Springfield, moving east at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Pritchett and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3713 10293 3742 10297 3755 10236 3711 10231
TIME...MOT...LOC 2142Z 260DEG 35KT 3730 10282

MOORE
Special weather statement, Jun 14, 2:50 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
350 PM MDT Fri Jun 14 2019

COZ095-096-142215-
Western Kiowa County CO-Eastern Kiowa County CO-
350 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL
415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Eads, or 31 miles southwest of Cheyenne Wells,
moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3844 10250 3849 10297 3861 10294 3861 10247
TIME...MOT...LOC 2150Z 269DEG 49KT 3861 10286

KTS
Special weather statement, Jun 14, 3:23 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
423 PM MDT Fri Jun 14 2019

COZ095-096-142315-
Western Kiowa County CO-Eastern Kiowa County CO-
423 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Chivington, or 22 miles southwest of Cheyenne
Wells, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sheridan Lake, Towner and Brandon.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3847 10274 3861 10273 3861 10205 3840 10205
TIME...MOT...LOC 2223Z 271DEG 23KT 3856 10261

KTS
Special weather statement, Jun 14, 3:24 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
424 PM MDT Fri Jun 14 2019

COZ098-142315-
Lamar Vicinity/Prowers County CO-
424 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PROWERS COUNTY UNTIL 515
PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Holly, Granada, Hartman and Bristol.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3798 10265 3812 10264 3815 10208 3788 10209
TIME...MOT...LOC 2224Z 271DEG 23KT 3803 10257

KTS
Special weather statement, Jun 14, 3:27 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
427 PM MDT Fri Jun 14 2019

COZ098-099-142315-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
427 PM MDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm over
Two Buttes, or 16 miles northeast of Springfield, moving northeast at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3743 10240 3761 10253 3787 10204 3746 10204
TIME...MOT...LOC 2227Z 239DEG 18KT 3755 10238

MOORE

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
June 14, 3:54 PM MST to 3:57 PM MST
Where
Baca County, Two Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.570, -102.400

Trained spotter reported large hail near Two Buttes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838766.